Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX

April 14, 2002Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2002, 5:55 PM CDT for Terrell County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 2002, 5:55 PM CDT (22:55 UTC)
Expired
Apr 14, 2002, 7:00 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 6:25 PM CDTHail 0.75Sanderson, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2002-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2002-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 142255
SVRMAF
TXC443-150000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT SUN APR 14 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF SANDERSON...MOVING EAST
  AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HIGHWAY 285 NORTH OF SANDERSON...AND SANDERSON

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:41 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 14, 2:41 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SUN APR 14 2002

UPPER AIR ANALYSIS AND WATER VAPOR SATELLITE ANIMATION INDICATED
MID AND UPPER LEVEL SUBTROPICAL MOISTURE PRESENT OVER MOST OF THE
FORECAST AREA. A STRONGER UPPER LOW WAS LOCATED WEST OF THE BAJA WITH
MOISTURE ANIMATION SHOWING A DEFORMATION ZONE EXTENDING WEST TO EAST
...FROM THE NORTHERN BAJA TO THE RED RIVER. A BIT MORE SUBSIDENCE WAS
NOTE WEST OF THE OF AN EXITING UPPER DISTURBANCE MOVING ACROSS NE
TEXAS...BUT SOME WEAK MID LEVEL UPWARD MOTION EXISTED OVER THE
NORTHERN/CENTRAL COUNTY WARNING AREA. 18Z SURFACE ANALYSIS SIMILAR TO
SATURDAYS HAD MOISTURE BACKED UP TO THE GUADALUPE/DAVIS MOUNTAINS.
50F DEWPOINTS CONTINUED EAST OF A LINE FROM CARLSBAD...TO FORT
STOCKTON TO THE EASTERN BIG BEND. TEMPS WEST OF MIDLAND HAVE REACH
THE CONVECTIVE LEVEL...WITH MORE CUMULUS DEVELOPING OVER AND IN THE
VICINITY OF THE MOUNTAINS. A LONE T-STORM HAD POPPED UP ALONG THE
HUDSPETH/CULBERSON COUNTY LINE BETWEEN THE GUADALUPE MOUNTAINS
NATIONAL PARK AND VAN HORN AROUND 1830Z. OTHER CONVECTION CONTINUED
TO POP UP NEAR THE MOUNTAINS AS OF THIS WRITING.

STRONGER CONVECTIVE INHIBITION NOTED OVER THE EASTERN PERMIAN BASIN
SHOULD KEEP CONVECTION DOWN FOR THE NORTHERN AND EASTERN COUNTIES.
WILL LEAVE ISOLATED TO 20 POPS IN THE ZONES FOR TONIGHT AND PROBABLY
KEEP THE NE PERMIAN BASIN DRY...PENDING LAST MINUTE DEVELOPMENT. WITH
THE UPPER LOW NEARING THE BIG BEND...WILL HAVE A SLIGHT CHANCE IN THE
ZONES ALL AREAS MONDAY AND MONDAY NIGHT. A MORE SW-W SURFACE WIND
TUESDAY-THURSDAY WILL BRING DRIER AND CONTINUED WARM TEMPS FOR THIS
UPCOMING WORK WEEK.

A RATHER DEEP UPPER STORM IS FORECAST TO DEVELOP OVER THE PACIFIC NW
BY THE MRF. THE MORE FAVORED ECMWF (SEE THE EXTENDED DISCUSSION FROM
NCEP) DROPS THE UPPER LOW FURTHER SOUTH THAN THE MRF. A COLD FRONT
FROM THIS SYSTEM WILL PASS ACROSS THE REGION ON FRIDAY. WITH THE
ECMWF MORE SOUTHWARD EXTENT...PRECIP CHANCES WOULD BE HIGHER FROM IT
VERSUS THE DRIER MRF. THIS FAR OUT...WILL HOLD OFF ON FRIDAY POPS
THIS PACKAGE WITH ONLY A SLIGHT CHANCE AT THIS TIME. BUT TEMPS FROM
EXTENDED MODELS AND GUIDANCE DOES TAKE A FALL. WILL COOL SATURDAY
AND SUNDAY DOWN A BIT MORE THAN YESTERDAYS ISSUANCE.

FIRST GUESS TEMPS AND POPS FOLLOW...

MAF  59/89/60/88  1231
LSA  56/87/59/88  1231
6R6  60/88/61/90  3232
MRF  49/83/48/80  3221
CNM  57/89/57/90  2122

.MAF...
TX...NONE.
NM...NONE.

BOYD

In the hours before

Special weather statement, Apr 14, 3:30 PM CDT, 2 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SUN APR 14 2002

.SYNOPSIS...
WEAK HIGH PRESSURE WILL DOMINATE THE REGION SUNDAY AFTERNOON AND
NIGHT.  HOWEVER...NUMEROUS LOW LEVEL BOUNDARIES ARE STILL IN THE
AREA...IN THE WAKE OF SATURDAYS THUNDERSTORM ACTIVITY.  WEAK UPSLOPE
FLOW WILL ALSO EXIST ACROSS THE DAVIS MOUNTAINS.

.THREATS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF WEST TEXAS LATE SUNDAY
AFTERNOON AND EVENING.  THE MOST LIKELY AREA TO EXPERIENCE STORMS
WILL BE IN TEXAS WEST OF THE PECOS...AS PRE EXISTING OUTFLOW
BOUNDARIES COMBINE WITH SUFFICIENT MOISTURE AND INSTABILITY TO
GENERATE AT LEAST ISOLATED STORMS...AND WHERE WEAK UPSLOPE WINDS MAY
GENERATE LIFT.

ANY THUNDERSTORMS WHICH DO DEVELOP LATE SUNDAY AFTERNOON AND EVENING
ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE FREQUENT LIGHTNING...
BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS.

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:51 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines54 min
Apr 13, 7:59 PM CDTSevere Thunderstorm WarningMAFLoving46 min
Apr 13, 8:33 PM CDTSevere Thunderstorm WarningMAFReagan27 min
Apr 13, 9:34 PM CDTSevere Thunderstorm WarningMAFWinkler56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.